Alert archive / Minnesota / Beach Hazards Statements in 2016
Beach Hazards Statement 12, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 1, 2016, 10:53 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Sep 1, 2016, 11:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2016, 10:53 AM CDT (15:53 UTC)
- In effect from
- Sep 1, 2016, 11:00 AM CDT
- Expired
- Sep 1, 2016, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
265 WHUS43 KDLH 011553 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 1053 AM CDT THU SEP 1 2016 MNZ037-WIZ001-020100- /O.NEW.KDLH.BH.S.0012.160901T1600Z-160902T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 1053 AM CDT THU SEP 1 2016 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * LOCATION...BEACHES OF MINNESOTA AND WISCONSIN POINTS...INCLUDING ALL OF THE PARK POINT BEACHES. * DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP CURRENTS. AS OF 10 AM THURSDAY MORNING... RIP CURRENTS HAVE ALREADY BEEN OBSERVED AT SEVERAL LOCATIONS NEAR THE 12 STREET BEACHES ON MINNESOTA POINT. * HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS... NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND NEAR RIVER MOUTHS. FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT WWW.WEATHER.GOV/DULUTH && $$
1 follow-up statement
696 WHUS43 KDLH 020129 CFWDLH COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 829 PM CDT THU SEP 1 2016 MNZ037-WIZ001-020230- /O.EXP.KDLH.BH.S.0012.000000T0000Z-160902T0100Z/ CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- INCLUDING THE BEACHES OF...DULUTH...SUPERIOR... AND PARK POINT BEACH 829 PM CDT THU SEP 1 2016 ...BEACH HAZARDS STATEMENT HAS EXPIRED... THE BEACH HAZARDS STATEMENT IS NO LONGER IN EFFECT FOR THE BEACHES OF DULUTH AND SUPERIOR. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 1, 6:46 AM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Sep 1, 6:46 AM CDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Duluth MN 646 AM CDT THU SEP 1 2016 .SHORT TERM...(Today through Friday) Issued at 246 AM CDT Thu Sep 1 2016 High pressure was located over northwest Ontario at 07Z/2am. Meanwhile, an upper level trof was dropping over the Arrowhead and northwest Wisconsin. Clouds were moving into the Arrowhead, over Lake Superior, and into northwest Wisconsin on a northeasterly flow that was moving over Lake Superior. However, there was some erosion to the cloud cover as it encountered the drier air over the region. Fog was forming again early this morning and have a mention through 8am. The northeast flow will affect the forecast area today with increasing cloud cover and cooler air moving over Lake Superior. This will keep max temps in the 60s around the periphery of the lake. The surface wind will turn southeasterly over the western third of the forecast area into the Minnesota Arrowhead by afternoon. Max temps here will reach the lower 70s. The high will drift to the northern Great Lakes tonight. This will allow for a warm air advection pattern to become established over northeast Minnesota tonight. Meanwhile, upper level ridging was moving overhead. This combination will allow for a warmer airmass to begin to affect the area, along with gradually increasing humidity. Some fog will be possible late tonight in the closest proximity to the ridge axis which will be just to the east of the Wisconsin forecast area. Low temps will be in the 40s to lower 50s. There is very little change to the mass fields on Friday with the surface high over the central Great Lakes, upper ridging covering much of the area, and ongoing warm air advection. Even with warm air advection, 850mb temps only warm about 2C by the end of the day. Max temps will reach the 70s, with a few 60 degree values over the tip of the Arrowhead. .LONG TERM...(Friday night through Wednesday) Issued at 246 AM CDT Thu Sep 1 2016 The upper ridge that has been responsible for dry conditions across the Northland will shift east Friday night allowing a southerly flow to develop into Saturday. Friday night and much of Saturday will be dry across the Northland as the axis of high moisture remains mainly just to the west of the region and the better forcing remains west. Persistent southerly flow will continue to draw moisture north through the weekend and a southwest flow aloft will send several shortwaves through the region. The chance for showers and storms will increase Saturday night into Sunday with the best chance over western portions of the Northland. A surface low and frontal boundary will move into the area Monday and remain in some form into Wednesday. The track of Hermine as it moves along the eastern CONUS coast may impact our weather by slowing the progression of the low/surface front. The GFS and ECMWF are in decent agreement into Monday then diverge quite a bit Tuesday into Wednesday. The ECMWF has some support from the Canadian. The period from Sunday night through Wednesday will feature periods of showers and storms, some of the storms could be strong to severe. In addition to the severe threat will be the threat of heavy rain due to the high moisture and slow moving features. Both the GFS and ECMWF are already showing fairly widespread rainfall of 1 to 3 inches during this time and there will likely be areas with higher amounts due to the nature of convection. Highs Saturday are expected in the mid to upper seventies with low to mid seventies on Sunday. Temperatures should cool to the upper sixties to lower seventies by Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 645 AM CDT Thu Sep 1 2016 MVFR and low VFR ceilings were occurring from the Arrowhead of Minnesota into far northern Wisconsin early this morning. There was also some patchy fog in spots. The fog should lift between 13Z-14Z. The MVFR and low VFR ceilings will expand some toward the west as the RAP depicts, but just how far west is a question. We do expect a cumulus field again in spots but ceilings should rise for most areas to at least low VFR through the day. Dry high pressure will eventually cause the clouds to dissipate later today into tonight with mostly clear skies resulting. There may be some fog that forms again tonight. && .PRELIMINARY POINT TEMPS/POPS... DLH 65 46 72 52 / 0 0 0 0 INL 71 49 75 56 / 0 0 0 0 BRD 71 52 74 57 / 0 0 0 0 HYR 69 46 74 52 / 0 0 0 0 ASX 67 49 74 53 / 0 0 0 0 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...GSF LONG TERM...Melde AVIATION...Melde
Hazardous weather outlook, Sep 1, 10:09 AM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1009 AM CDT THU SEP 1 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020715- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 1009 AM CDT THU SEP 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BEGIN SATURDAY NIGHT AND CONTINUE THROUGH WEDNESDAY ACROSS MUCH OF THE NORTHLAND. AT THIS TIME...IT LOOKS LIKE THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE MONDAY INTO TUESDAY. HEAVY RAIN WILL ALSO BE POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY AS THE PARENT WEATHER SYSTEM AND SURFACE FRONT WILL BE SLOW MOVING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-020715- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1009 AM CDT THU SEP 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT EAST TO NORTHEAST WINDS FROM 10 TO 15 KNOTS... WITH A FEW GUSTS UP TO AROUND 20 KNOTS WILL PERSIST THROUGH MUCH OF THIS AFTERNOON OVER THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. THIS WILL RESULT IN 2 TO 4 FOOT WAVE HEIGHTS IN MANY AREAS. SMALL CRAFT ARE ENCOURAGED TO EXERCISE CAUTION THROUGH THIS AFTERNOON... ESPECIALLY AROUND THE APOSTLE ISLANDS AND OVER THE FAR SOUTHWEST TIP OF LAKE SUPERIOR OFFSHORE OF DULUTH... SUPERIOR AND TWO HARBORS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE FOR THUNDERSTORMS ACROSS WESTERN LAKE SUPERIOR WILL BEGIN SUNDAY AND PERSIST THROUGH THE MIDDLE PART OF NEXT WEEK. AT THIS TIME...IT LOOKS THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE MONDAY INTO TUESDAY. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 11:13 AM CDT | Small Craft Advisory | DLH | 9 hr |
Nearby
Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.